Tainted Castor Oil in Cosmetics Causing ConcernApr 15, 2009 | Parker Waichman LLP
Tainted Castor Oil Causes Resident To Suffer
Tainted castor oil has caused at least one man to suffer from very serious, potentially deadly side effects that resulted in months of dialysis treatments. The National Kidney Foundation and Renal Business Today are both reporting that the young man was seeking an inexpensive alternative to buttock augmentation and received castor oil injections instead of silicone implants.
Castor oil is a highly emollient oil made from the beans of the castor plant and, in cosmetics, is used to bind waxes and fragrance together. In this case, the transgender man found an unlicensed “cosmetic” practitioner, who used ricinine-contaminated castor oil to perform the augmentation, said Renal News Today and the National Kidney Foundation. The tainted castor oil injections resulted in kidney failure and about four months of dialysis that were needed to return the man to normal kidney function, said The National Kidney Foundation and Renal Business Today .
“Silicone has been used to augment breast and buttocks in the past, but because of the cost … people have tried different alternatives, such as castor oil,” wrote Dr. Dharmeshkumar Sutariya and Dr. George Coritsidis in the abstract for their presentation at the National Kidney Foundation’s Spring Clinical Meeting, quoted both Renal News Today and the National Kidney Foundation. Both Sutariya and Coritsidis are affiliated with the Mount Sinai School of Medicine and Elmhurst Hospital Center in Elmhurst, New York.
More Studies Conducted
“This 25-year-old man went to someone’s basement—he never did give the full address—where he paid $50 to have castor oil injected,” said Sutariya, reported both sites. The man was hospitalized two days following the injection and was complaining of buttock and abdominal pain, nausea, vomiting, and blood in his urine; tests confirmed acute kidney failure with thrombocytopenia (platelet deficiency causing blood in the tissues, bruising, and slow clotting), and liver failure, said the National Kidney Foundation and Renal News Today.
A toxicology report that was conducted on some of the injected material that was found at the patient’s home revealed ricinine, said both Renal News and the Kidney Foundation. Ricinine is an alkaloid of castor bean plants which, said both organizations, when ingested, can result in liver and kidney damage, convulsions, hypotension, and even death.
For anyone contemplating an augmentation procedure, Sutariya said, “Please seek a cosmetic physician’s advice before you do anything to your body”; Sutariya reminded clinicians to investigate acute kidney pain in patients and advise public health officials, if necessary, quoted both Renal News and the Kidney Foundation.